Nebraska, 2022

Damaging Winds in Nebraska, June 17, 2022

June 17, 2022 · NWS CYS · 2 events in 2 counties and zones

Dissipating thunderstorms moving northeast out of northern Colorado produced destructive outflow winds over portions of the southern Nebraska Panhandle. Measured wind gusts around 60 mph were observed while trained spotters estimated higher speeds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Dissipating thunderstorms moving northeast out of northern Colorado produced destructive outflow winds over portions of the southern Nebraska Panhandle. Measured wind gusts around 60 mph were observed while trained spotters estimated higher speeds. Damage south of Scottsbluff included four snapped wooden power poles and an overturned farm pivot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 10:47 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 10:47 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1147 PM MDT Thu Jun 16 2022

.SHORT TERM...(Tonight - Friday Night)
Issued at 234 PM MDT Thu Jun 16 2022

Warm & dry conditions prevail across southeast Wyo and the western
Neb Panhandle w/ upper-level ridging continuing to support strong/
deep subsidence across the area. As the ridge axis shifts eastward
later this evening, the models suggest several pieces of mid-level
short wave energy traversing the flow along the edge of the ridge.
H7 theta-e advection becomes quite strong in the 04-08z time frame
with the GFS suggesting surface dew points climbing into the 55 to
60 degree F range & MUCAPE approaching 1000 J/kg by 06z. Some high
resolution guidance including the HRRR suggests some potential for
convection to move northward into far southeast Wyo and the south-
western Neb Panhandle from Colorado late tonight. These storms may
be accompanied by a threat for small hail and gusty winds. General
ridging remains in place for Friday with H7 temperatures remaining
+18 to +20 deg C. Temperatures will quickly soar into the lower to
middle 90s (near 100 F in the Platte River Valley) by late morning
or early afternoon, warmest along/east of I-25. Scattered/numerous
thunderstorms are expected to develop in response to lee troughing
along the Laramie Range by early afternoon. Forecast soundings are
showing deep inverted-v profiles w/ the LCL above the 0C level and
very weak flow in the sub-cloud layer. The latest DY2 MRGL Risk is
looking good for the possibility of 55-65 MPH wind gusts with some
of this activity.

.LONG TERM...(Saturday - Thursday)
Issued at 330 AM MDT Thu Jun 16 2022

The challenges of the long term forecast concern the heat wave
continuing through the weekend, and the monsoon-like surge of
moisture that will return precipitation to the forecast.

The major player for the weekend weather will be the impressive
upper level low over the West Coast and highly amplified downstream
ridge located over the central plains. At the beginning of the long
term period on Saturday morning, the anomalous upper level low will
be located roughly over southwest Oregon. The digging trough over
the west will help to significantly amplify the downstream ridge,
the axis of which is expected to be located near the border of the
Dakotas and Minnesota by Saturday morning. 500-mb height anomalies
is expected to be over 3 standard deviations below the
climatological mean along the west coast, and over 2 standard
deviations above the normal over the northern Great Plains. The
result will be deep southerly flow in between the trough and ridge
across the four corners states and into Wyoming. Southerly flow will
tap into ample moisture sources including the eastern tropical
Pacific, juiced by the expected traverse of Hurricane Blas south of
the mouth of the Gulf of California, as well as the Gulf of Mexico.
this will result in a monsoon-like surge of moisture, penetrating
substantially further north than is typical for mid June. In fact,
NAEFS mean precipitable water shows values over southern Wyoming
reaching the 99th percentile of climatology late Saturday into
Sunday. The main local impacts of this large-scale setup will be
continuing heat and increasing rainfall potential.

On Saturday, temperatures will climb well above normal again
underneath the highly amplified ridge. However, with the core of the
ridge shifting slightly east, high temperatures are expected to be
generally a couple degrees cooler than Friday. 700-mb temperatures
will moderate slightly to around +15C while enhanced cloud cover
especially west of the Laramie range helps keep temperatures down
slightly. Predominantly southerly flow may also prevent significant
downslope warming enhancement. Thus while a very warm day is
expected, the current forecast keeps highs several degrees away from
daily records at most locations. The main plume of moisture pushes
into our area on Saturday with precipitable water values generally
between 0.8 and 1.0 inches per the GEFS forecast. The best lift and
column saturation will be over western portions of the CWA, while
low level moisture may be lacking somewhat further east. Instability
is limited, but the CAPE profiles are tall and skinny, which points
to more of a heavy rain threat as well as potentially some gusty
outflow winds if convection is able to move out over the drier
environment. General storm motion will be to the NNE with cloud
layer wind speeds of 20-25 kts. The GEFS sets up the moisture plume
slightly further west than the European ensembles, which leads to a
more favorable trajectory across the lower elevations of the
Colorado Plateau rather than losing more moisture to the higher
peaks across southern and central Colorado. The ECMWF solution has
slightly lower PWAT and much less QPF over our area. If the GFS
solution ends up becoming favored, there could be a flash flood
threat on the Mullen burn scar. WPC has highlighted Carbon and
Albany counties with a Marginal risk of exceeding flash flood
guidance for Saturday.

On Sunday, the trough pushes further inland, tilting the moisture
plume more to the northeast. The heat will also ease as the trough
nears from the west. Much drier air is expected to start to push in
across Utah and southwest Wyoming, but most of our area should
remain fairly moist through Sunday. PWATs creep up slightly over the
Nebraska panhandle with slightly better low level moisture, although
it still does not look particularly impressive. Nonetheless, it does
look like Sunday will be the best opportunity for precipitation
across the high plains. Instability is forecast to be very modest
which should preclude a hail threat, but we still could see some
localized heavy rain or gusty winds.

The trough axis pushes into Wyoming on Monday, pushing much drier
air into our western counties. Thus, the door will likely close to
significant precipitation chances west of the Laramie range.
Temperatures will also return to near normal with the amplified
ridge pushing further east. Ensemble forecasts favor precipitable
water values returning to near to slightly below normal for Monday
through the end of the forecast period. There still will be
opportunities for isolated storms each day as we return to more
zonal flow aloft towards the middle of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM MDT Thu Jun 16 2022

Biggest aviation concern tonight is the potential for vicinity
thunderstorms and showers for KCYS and KSNY through about 09Z. It is
worth mentioning that elevated dewpoints and any rain that does
fall, could lead to some patchy fog during the early morning hours
if winds remain light. For now, kept fog out of the TAFs as
confidence is low. Diurnal heating will help lead to some gusty
winds at all terminals during the afternoon hours. VCTS and VCSH is
also possible during the afternoon but did not include in this TAF
issuance as confidence and timing still need to be ironed out.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Thu Jun 16 2022

Increasing temperatures over the next several days as high
pressure builds over the central Rockies. Afternoon temperatures
will continue to rise into Saturday with triple digit temperatures
likely in the Panhandle Friday and Saturday. 90s will be common
over southeast Wyoming lower elevations...leading to afternoon
humidity falling critical for most areas. Fortunately...fuels are
still reported not receptive to rapid fire growth. Begin to see
some southwestern moisture moving into the area for the afternoon
hours beginning Friday...spreading east into the Nebraska
Panhandle Saturday and Sunday. This will lead to increasing
chances for showers and thunderstorms each afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 16, 2:24 AM MST, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MDT Thu Jun 16 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-170930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
324 AM MDT Thu Jun 16 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Warming temperatures continue through the weekend with near record
high temperatures possible Friday and Saturday. Chances for
precipitation increase through the weekend, starting in the higher
terrain on Friday and becoming more likely and widespread Saturday
and especially Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 16, 11:43 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1243 AM MDT Fri Jun 17 2022

NEZ054-WYZ117>119-170730-
Kimball NE-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
1243 AM MDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of western Kimball and
southern Laramie Counties through 130 AM MDT...

At 1242 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Natural Fort to Hereford to 10 miles northeast
of Pawnee Buttes. Movement was north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Kimball, Pine Bluffs, Burns, Oliver Campground, South
Greeley, Hillsdale, Panorama Point, Ranchettes, Oliver Reservoir,
Warren AFB, Frontier Park, Kimball Airport, North Cheyenne, Warren Af
Base, Carpenter, Bushnell, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 26.
 Interstate 80 in Wyoming between mile markers 351 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 10504 4138 10427 4133 10360 4100 10363
      4100 10501
TIME...MOT...LOC 0642Z 187DEG 29KT 4094 10491 4099 10433 4091 10382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, Jun 17, 12:00 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
100 AM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     NON-TSTM WND GST 6 SE PINE BLUFFS        41.12N 103.98W
06/16/2022  M71 MPH          KIMBALL            NE   AWOS

            WEAK SHOWER ON RADAR PASSED OVERHEAD WITH NO LIGHTNING
            NEARBY. TEMPERATURE ROSE 6 DEGREES.

&&

MN
Special weather statement, Jun 17, 12:29 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 AM MDT Fri Jun 17 2022

NEZ054-WYZ118-119-170815-
Kimball NE-Central Laramie County WY-East Laramie County WY-
129 AM MDT Fri Jun 17 2022

...Gusty outflow winds from decaying thunderstorms will impact
portions of Kimball and southeastern Laramie Counties through 215 AM
MDT...

At 128 AM MDT, Doppler radar was tracking decaying thunderstorms
along a line extending from near Hillsdale to near Pine Bluffs to 12
miles northwest of Westplains. Movement was north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Hillsdale, Oliver
Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 373 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4139 10462 4134 10356 4100 10358 4100 10460
TIME...MOT...LOC 0728Z 181DEG 20KT 4116 10451 4111 10406 4098 10368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, Jun 17, 12:43 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 AM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     NON-TSTM WND GST 8 WSW HILLSDALE         41.16N 104.61W
06/17/2022  M58 MPH          LARAMIE            WY   MESONET

            OUTFLOW FROM NEARBY SHOWER. MESONET STATION
            WY46 9.7 E CHEYENNE (WYDOT).

&&

The radar

The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banner

When
June 17, 1:40 AM MST
Where
Banner County, 13.61 mi W of Harrisburg
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.520, -104.000

Bravo (Pine Bluffs) AWOS station (K1BW) measured wind gust.

Thunderstorm Wind, Scotts Bluff

When
June 17, 3:00 AM MST
Where
Scotts Bluff County, 4 mi W of Melbeta
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -103.598

Four wooden power poles snapped and irrigation pivot flipped from outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035737, 1035736.